Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 269, NWS Pueblo, CO

September 3, 2016Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2016, 5:49 PM MDT for Kiowa County, Prowers County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2016, 5:49 PM MDT (23:49 UTC)
Expired
Sep 3, 2016, 6:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kiowa County, CO, Prowers County, CO

The radar

The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:15 PM MDTHAIL 1.257 Sse Chivington, CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS55 KPUB 032349
SVRPUB
COC061-099-040015-
/O.NEW.KPUB.SV.W.0269.160903T2349Z-160904T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO...
  SOUTHEASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 615 PM MDT

* AT 549 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR QUEENS
  RESERVOIR...OR 10 MILES NORTH OF LAMAR...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRANDON AND QUEENS RESERVOIR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3816 10261 3825 10270 3850 10247 3829 10222
TIME...MOT...LOC 2349Z 229DEG 26KT 3823 10261 

HAIL...1.00IN
WIND...60MPH
 
$$

MW
1 follow-up statement
549 
WWUS55 KPUB 040003
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT SAT SEP 3 2016

COC061-099-040015-
/O.CON.KPUB.SV.W.0269.000000T0000Z-160904T0015Z/
PROWERS CO-KIOWA CO-
603 PM MDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL PROWERS AND SOUTHEASTERN KIOWA COUNTIES...

AT 602 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
QUEENS RESERVOIR...OR 16 MILES NORTH OF LAMAR...MOVING NORTHEAST AT
35 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRANDON AND OPEN COUNTRY OF SOUTHEASTERN KIOWA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3822 10256 3827 10263 3850 10247 3829 10222
TIME...MOT...LOC 0002Z 224DEG 29KT 3830 10252 

HAIL...1.25IN
WIND...60MPH
 
$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:37 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 3, 2:37 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
237 PM MDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 220 PM MDT Sat Sep 3 2016

This early afternoon some isold showers and thunderstorms had
developed from around the I-25 corridor and Palmer Dvd and westward.
A weak disturbance wl continue moving through east central and
northeast CO this afternoon and evening.  Although there wl be the
possibility of isold storms ovr much of the area this evening, the
best chances wl be ovr northern portions of the forecast area, from
the central CO mtns, acrs Teller and El Paso counties and eastward.
Radar at 140 pm was showing a line of convection from north of Limon
to northeast El Paso county. The HRRR continues to show a line of
convection ovr northeast and east central CO this afternoon and
early this evening, then moving into northwest KS. This line of
convection may brush Kiowa county and could bring some heavy rain.
The latest meso analysis is showing 2000+ J/kg of CAPE ovr east
central CO and ovr the far sern corner of CO. The NAM forecast for
late this afternoon/early this evening has 0-6 km bulk shear values
of 40-50 kts ovr Kiowa county. If the convection does moves thru the
far eastern portions of the sern plains, there will be the
possibility of some severe weather, with large hail and damaging
winds being the main threats.

By late evening chances for thunderstorms will mostly end, however
locations near the KS border may see some lingering convection until
around midnight, and there could be some isolated showers or tstms
thru the night and into Sun morning along the Continental Divide.

Drier conditions are then expected on Sun, with little chance for
pcpn, but there could be a few shower/storms ovr the hyr trrn.  With
an upper level trof being ovr the western U.S., the flow aloft ovr
the area will be southwesterly.  At the surface, breezy south to
southwest winds can be expected, especially in the afternoon and
early evening hours.  High temps on Sun are expected to be a little
above average acrs the southeast plains, and around average in the
high valleys.

.LONG TERM...(Sunday night through Saturday)
Issued at 220 PM MDT Sat Sep 3 2016

...Dry and warm week ahead...

A trough will slowly progress eastward this coming week, moving
from the great basin early on Monday to the Rockies by mid-week,
then on to the Mississippi Valley late in the week. This will
bring and extended period of dry and very warm weather.
Temperatures during this time will run from 5 to 10 degrees above
average over the Plains. Will see highs in the lower 90s for the
first half of the week as southwesterly flow persists over our
area. On Monday and Tuesday, some moisture will be drawn up from
the south as southerly flow increases over our area. This will
bring a slight chance of convection, mainly over southern portions
of our CWA. A couple of storms out over the Plains could be on the
strong to severe side given the increased winds aloft and
corresponding increase in bulk shears. Tuesday afternoon-eve looks
like the best bet for any svr at this time.

By the latter part of the week, the upper low will eject
northeastward into E Canada and SW flow will transition to
Westerly and finally Northwesterly by next week's end, and this
will tend to bring continued breezy, warm, and dry conditions to
our area. It probably wont be until late next weekend or early the
following week that we see a return of any significant moisture.
Rose

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 220 PM MDT Sat Sep 3 2016

VFR conditions are expected at the terminal forecast sites thru the
next 24 hrs.  There will be a slight chance for showers and tstms in
the vcnty of the forecast sites this evening.  Breezy south to
southwest winds with gusts of 20-30 kts are forecast for Sun
afternoon.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Sep 3, 11:30 AM MDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SAT SEP 3 2016

COZ058>089-093>099-041730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1130 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS FROM MOST STORMS WILL BE LIGHTNING,
AND WIND GUSTS UP TO 50 MPH. HOWEVER...OVER THE FAR EASTERN
PLAINS...NORTH OF HIGHWAY 50...ONE OR TWO MARGINALLY SEVERE
STORMS PRODUCING 60 MPH WINDS...1 INCH DIAMETER HAIL AND FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE SUNDAY THROUGH TUESDAY. THE BEST CHANCES FOR
THUNDERSTORMS WILL BE OVER AND NEAR THE MOUNTAINS...AND
STORMS WILL BE MOST NUMEROUS ON TUESDAY. DRIER AIR WILL MOVE INTO
THE AREA FOR WEDENSDAY THROUGH FRIDAY...WITH ONLY ISOLATED STORMS
POSSIBLE OVER THE MOUNTAINS. THE MAIN THREATS FROM THUNDERSTORMS
WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

28/28

In the hours before

Special weather statement, Sep 3, 2:18 PM MDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SAT SEP 3 2016

COZ072-073-077-078-032045-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
218 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAGUACHE...
SOUTHWESTERN FREMONT AND NORTHWESTERN CUSTER COUNTIES UNTIL 245 PM
MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER THE
HAYDEN PASS BURN SCAR SOUTH OF COALDALE...MOVING EAST AT 20 MPH.

BRIEF HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  FLOODING IS NOT EXPECTED AT THIS TIME.

LAT...LON 3824 10577 3835 10590 3834 10569 3825 10560
TIME...MOT...LOC 2016Z 256DEG 18KT 3828 10579
Special weather statement, Sep 3, 4:43 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT SAT SEP 3 2016

COZ094-097>099-032330-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN LAS ANIMAS COUNTY CO-
SPRINGFIELD VICINITY/BACA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
443 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND NORTHWESTERN BACA
COUNTIES UNTIL 530 PM MDT...

AT 443 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21
MILES EAST OF HIGBEE...OR 29 MILES SOUTHEAST OF NORTH LA
JUNTA...MOVING NORTHEAST AT 30 MPH.

HEAVY RAIN...PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
PROWERS...NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND
NORTHWESTERN BACA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3764 10309 3780 10320 3809 10270 3779 10246
      3766 10282
TIME...MOT...LOC 2243Z 242DEG 35KT 3776 10306

MW
Special weather statement, Sep 3, 5:27 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT SAT SEP 3 2016

COZ097-098-040000-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
527 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND EAST
CENTRAL BENT COUNTIES UNTIL 600 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF MCCLAVE...OR 9 MILES SOUTHWEST OF LAMAR...MOVING
NORTHEAST AT 30 MPH.

HEAVY RAIN...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3790 10278 3801 10286 3822 10259 3805 10242
TIME...MOT...LOC 2326Z 239DEG 34KT 3801 10277

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:18 PM MDTSpecial Weather StatementPUBFremont27 min
Sep 3, 4:43 PM MDTSpecial Weather StatementPUBBent47 min
Sep 3, 5:18 PM MDTSevere Thunderstorm WarningPUBBent, Prowers27 min
Sep 3, 5:27 PM MDTSpecial Weather StatementPUBProwers33 min
Sep 3, 5:43 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.